Vaping and Nicotine Overdose

There are many sources that will inform you that nicotine is incredibly poisonous – in fact, three times more poisonous than arsenic, and an amount as small as 60 mg is enough to kill an adult. So, should vapers actually be worried about this? Is it actually possible to vape sufficiently to fatally overdose on nicotine? A recent study has investigated the delivery of nicotine from both first and new generation devices, and this, together with recently updated information about nicotine’s toxicity makes it possible to estimate the chances of overdosing on nicotine by vaping.

What Is A Nicotine Overdose?

There is a level of nicotine which can be tolerated by the body, and at this level there is no poisoning or overdose taking place. However, even in small amounts, nicotine is affecting the body, and the terms “overdose” and “poisoning” are simply referring to a more extreme form of these effects. The majority of people are aware of the harmful effects of nicotine – primarily addiction and its related symptoms such as induced cravings and then withdrawal, however at a certain point, the nicotine content of the body becomes so high that there can be severe medical implications and it is at that point that the person is said to be suffering from nicotine poisoning or an overdose. The level at which this takes place is different for everyone. For a regular smoker whose body has become used to the effects of nicotine, the level will naturally be much higher than for somebody who only occasionally smokes or who is smoking for the first time.

Signs And Symptoms To Nicotine Poisoning

Depending on how much nicotine is in the body, the symptoms suffered may be either mild or quite strong and the range of symptoms is quite varied. Generally, there are two stages to the symptoms of nicotine overdose. In the first stage, the following may be experienced:nicotine poisoning

  • Sickness and vomiting
  • Pain in the stomach
  • Excessive sweating
  • High blood pressure
  • Extremely fast heart rate
  • Lack of muscle coordination affecting eye movements, speech, swallowing and movement
  • Headaches
  • Dizziness
  • Seizures
  • Tremors and shaking

At this stage, there are several signs that poisoning may be taking place. These include the lips and gums appearing to be dark colored or purple, problems with vision or hearing, pain in the chest, numbness and coldness in the toes or fingers, cold sweats, headaches, confusion, bad breath, insomnia, anxiety, a fast pulse rate, decreased appetite, hypertension, panic attacks, tiredness and weakness.

In the second stage of nicotine poisoning, there are more severe symptoms such as:

  • Hypotension
  • Bradycardia
  • Coma
  • Depression of the central nervous system
  • Respiratory failure

In a very extreme case, nicotine poisoning can lead to death, however this is very rare and is only generally an issue for small animals, children or people handling very strong nicotine bases at over 50 mg.

Is It Possible To Overdose On Nicotine By Vaping?

It is highly implausible that anyone could overdose on nicotine through vaping, but to demonstrate how unlikely it is, we only need to look at the amount of nicotine that vapers actually take in when they vape. In a study which compared the amount of nicotine delivered from mods as compared to first generation e-cigarettes, the amount was revealed to be 6.59mg/ml (or, in mass per liter, 6.59 μg/L)for the highest powered mod after taking ten puffs of an 18mg/ml e-juice over 5 minutes. When taking into account that the term μg refers to a microgram, or 1/1000 of a mg (milligram), it is easy to see that overdosing on nicotine from vaping would be virtually impossible, since a toxic dose is considered to be somewhere around 4ml/L.

vaping overdoseTherefore, if we assume that twenty puffs of the 18mg e-liquid produces twice the concentration of nicotine as 10 puffs, and 40 puffs would produce 4 times its concentration, it is possible to estimate the amount of vaping that would be required to produce a poisonous dose. So, if the toxic dose of 4mg/L is equal to 4000 μg/L, the concentration of nicotine from ten puffs over 5 minutes will be 607 times lower than that lethal dosage and this would mean those 10 puffs would need to be taken 607 times (i.e. 6070 puffs) to get anywhere near a fatal level of nicotine. This is tantamount to 4 puffs per minute, constantly over 24 hours.

If, however, we use an estimate which has currently been given, of 60mg as the level at which nicotine becomes toxic i.e. 0.18mg/L (or 180 μg/L), it would be possible to overdose after 273 puffs. While this is technically possible, being about half of a vaper’s daily amount of puffs, the issue with this is that the half life of nicotine is about 2 hours and therefore, within that time, 50% of the consumed nicotine would already have been metabolized and turned into cotinine. So, in order for there to be any realistic chance of overdose, the toxic level of nicotine would need to be consumed within one hour, (and even by that time, some would have already been metabolized). This would equate to 4.5 puffs every minute over the course of the entire hour.

Overall, if you bear in mind that, when using the larger estimate (which is much more likely to be accurate) for nicotine toxicity, it would be necessary to somehow take 6070 puffs within 60 minutes (or more than 100 puffs every minute), and you can see that overdosing from vaping is not really viable. Even when vaping a very strong e-juice with nicotine levels of 36mg/ml, you would still need to take 50 puffs per minute and since an average puff length is around 4 seconds, it would be impossible to achieve this within the course of one minute. And, of course, there are the side effects which would occur from ingesting such high levels of nicotine, which would make it highly unlikely for anyone to carry on vaping through all of the nausea, vomiting, stomach pain and other unpleasant symptoms.

How To Prevent Nicotine Poisoning?

no smoking no poisoningWhile the best method of avoiding overdosing on nicotine is to never vape or smoke at all, this is not always the easiest option, especially in a society where smoking is very popular. Although vaping is viewed as a safe alternative to traditional cigarettes, nicotine is still present in many e-liquids and, despite the fact that most are available in varying levels of nicotine so that vapers can select the level that best suits them, some amount of nicotine will usually be entering their body. For those who are not yet ready to entirely stop vaping, smoking or chewing tobacco, the next best course of action to avoid nicotine poisoning is to never combine two sources of nicotine. Many people overdose accidentally by using a product such as nicotine patches or gum which has been designed to help them to stop smoking but then continue to vape or smoke regular cigarettes at the same time. If you find that you are unable to stop vaping or smoking then you should avoid using a cessation aid as this will increase your levels of nicotine dangerously. It is also important to remember that nicotine does not immediately leave the body, but may take a couple of days to completely clear the system. That means that if you have already used a nicotine patch and then removed it, you should not immediately start smoking again as you need to wait for your body to expel the nicotine that is already in your system. It is possible for nicotine to stay in the body for up to three months, so, while it is unlikely that all of the nicotine will have been eradicated before you start smoking again, you definitely need to wait for around 24 hours before using another nicotine containing product.

berriesThere are some steps that you can take to ensure that any dangerous nicotine levels will be expelled from the body: drinking lots of water, eating a diet rich in antioxidants such as berries and concentrated fruit which can fight the body’s toxins and remove them efficiently and rapidly from the system, and getting plenty of exercise which will help the body eradicate toxins are all excellent suggestions and should help to prevent you from experiencing any signs of nicotine poisoning. If, however, you follow these precautions and still find that you experience symptoms, you should stop vaping or smoking and visit your physician straight away, as receiving rapid treatment will protect you from the worst effects of an overdose and will guard against any long term effects.